Alert archive / Guam / High Surf Advisories in 2021

High Surf Advisory 7, NWS Guam

April 16, 2021

NWS Guam issued this high surf advisory at Apr 16, 2021, 7:36 PM CDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Apr 16, 2021, 7:36 PM CDT (00:36 UTC)
Expired
Apr 22, 2021, 1:33 PM CDT
In force
6 days
Issued by
NWS Guam

The text

As transmitted.

136 
WHMY40 PGUM 170036
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
1036 AM ChST Sat Apr 17 2021

GUZ001>004-170900-
/O.NEW.PGUM.SU.Y.0007.210417T0036Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
1036 AM ChST Sat Apr 17 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 AM CHST NEXT SATURDAY...

* WHAT...Hazardous surf of 7 to 9 feet and dangerous rip currents.

* WHERE...West facing reefs of Guam, Rota, Tinian and Saipan. 

* WHEN...Until 7 AM ChST next Saturday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

If caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline. If 
unable to escape, face the shore and call or wave for help.
&&

$$

Ziobro
14 follow-up statements
896 
WHMY40 PGUM 170107
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
1107 AM ChST Sat Apr 17 2021

GUZ001>004-170915-
/O.CON.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
1107 AM ChST Sat Apr 17 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM CHST NEXT
SATURDAY...

* WHAT...Hazardous surf of 7 to 9 feet and dangerous rip 
  currents.

* WHERE...South and west facing reefs of Guam, Rota, Tinian and 
  Saipan.

* WHEN...Until 7 AM ChST next Saturday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Slaughter
727 
WHMY40 PGUM 170531
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
331 PM ChST Sat Apr 17 2021

GUZ001>004-171345-
/O.CON.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
331 PM ChST Sat Apr 17 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM CHST NEXT 
SATURDAY ALONG WEST AND SOUTH FACING REEFS... 

* WHAT...Hazardous surf of 7 to 9 feet and dangerous rip 
  currents.

* WHERE...South and west facing reefs of Guam, Rota, Tinian and 
  Saipan.

* WHEN...Until 7 AM ChST next Saturday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

NS
237 
WHMY40 PGUM 170634 CCA
CFWGUM

Coastal Hazard Message...Corrected
National Weather Service Tiyan GU
331 PM ChST Sat Apr 17 2021

Corrected expiration time.

GUZ001>004-172000-
/O.CON.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
331 PM ChST Sat Apr 17 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM CHST NEXT 
SATURDAY ALONG WEST AND SOUTH FACING REEFS... 

* WHAT...Hazardous surf of 7 to 9 feet and dangerous rip 
  currents.

* WHERE...South and west facing reefs of Guam, Rota, Tinian and 
  Saipan.

* WHEN...Until 7 AM ChST next Saturday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

NS
175 
WHMY40 PGUM 172004
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
604 AM ChST Sun Apr 18 2021

GUZ001>004-180900-
/O.CON.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
604 AM ChST Sun Apr 18 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM CHST
SATURDAY...

* WHAT...Hazardous surf of 9 to 11 feet and dangerous rip 
  currents.

* WHERE...West facing reefs of Guam, Rota, Tinian and 
  Saipan.

* WHEN...Until 7 AM ChST Saturday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Ziobro
347 
WHMY40 PGUM 180706
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
506 PM ChST Sun Apr 18 2021

GUZ001>004-181915-
/O.CON.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
506 PM ChST Sun Apr 18 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM CHST
SATURDAY...

* WHAT...Hazardous surf of 9 to 12 feet and dangerous rip 
  currents.

* WHERE...West facing reefs of Guam, Rota, Tinian and Saipan.

* WHEN...Until 7 AM ChST Saturday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
338 
WHMY40 PGUM 182128
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
728 AM ChST Mon Apr 19 2021

GUZ001>004-190530-
/O.CON.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
728 AM ChST Mon Apr 19 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT THIS WEEK...

* WHAT...Hazardous surf of 9 to 12 feet and dangerous rip currents.

* WHERE...West facing reefs of Guam, Rota, Tinian and Saipan.

* WHEN...All this week.

* IMPACTS...Large breaking waves can knock you down and cause serious
  injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...Distant Typhoon Surigae has slowed once again.
  That is making the waves bigger than previously expected, and they
  could last longer as well. An upgrade to high surf warning is a
  possibility later this week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing west. It will be risky to swim
or snorkel in these conditions. Inexperienced swimmers should remain
out of the water due to dangerous surf conditions.

&&

$$

Stanko
976 
WHMY40 PGUM 190620
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
420 PM ChST Mon Apr 19 2021

GUZ001>004-192000-
/O.CON.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
420 PM ChST Mon Apr 19 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL EARLY SATURDAY 
MORNING...

* WHAT...Hazardous surf of 9 to 12 feet and dangerous rip currents.

* WHERE...West facing reefs of Guam, Rota, Tinian and Saipan.

* WHEN...All this week.

* IMPACTS...Large breaking waves can knock you down and cause serious
  injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...Distant Typhoon Surigae has slowed once  
  again. That is making the waves larger than previously expected, 
  and they could last longer as well. An upgrade to a high surf 
  warning is a possibility later this week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Kleeschulte
175 
WHMY40 PGUM 192049
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
649 AM ChST Tue Apr 20 2021

GUZ001>004-200500-
/O.CON.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
649 AM ChST Tue Apr 20 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM CHST
SATURDAY...

* WHAT...Hazardous surf and dangerous rip currents.

* WHERE...Surf of 10 to 14 feet along west facing reefs, and 7 to 10
  feet along north facing reefs of Guam, Rota, Tinian and Saipan.

* WHEN...All this week.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...Distant Typhoon Surigae is still moving very
  slowly at 3 mph. That is making the waves larger than previously 
  expected, and they could last longer as well. An upgrade to a 
  high surf warning is a possibility later this week, and the
  advisory could be extended through next Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing west and north. It will be
risky to swim or snorkel in these conditions.

&&

$$

Stanko
265 
WHMY40 PGUM 200605
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
405 PM ChST Tue Apr 20 2021

GUZ001>004-202030-
/O.CON.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
405 PM ChST Tue Apr 20 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT ALONG WEST AND NORTH FACING 
REEFS..

* WHAT...Hazardous surf and dangerous rip currents.

* WHERE...Surf of 10 to 13 feet along west facing reefs, and 7 to 
  10 feet along north facing reefs of the Marianas.

* WHEN...Through Friday night.

* IMPACTS...Large breaking waves can knock you down and cause serious
  injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...Depending on how Typhoon Surigae moves, high
  surf could persist into the weekend or early next week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing west and north. It will be
life-threatening to swim or snorkel in these conditions.

&&

$$

Middlebrooke
572 
WHMY40 PGUM 202047
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
647 AM ChST Wed Apr 21 2021

GUZ001>004-210900-
/O.CON.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
647 AM ChST Wed Apr 21 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT THIS WEEK ALONG NORTH AND
WEST FACING REEFS...

* WHAT...Hazardous surf and dangerous rip currents.

* WHERE...Surf of 8 to 10 feet along west facing reefs, and 7 to
  9 feet along north facing reefs of the Marianas.

* WHEN...Through Friday night.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...Depending on how Typhoon Surigae moves, 
  high surf could persist into the weekend or early next week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing west and north. It will be
life-threatening to swim or snorkel in these conditions.

&&

$$

Stanko
392 
WHMY40 PGUM 210545
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
345 PM ChST Wed Apr 21 2021

GUZ001>004-211930-
/O.CON.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
345 PM ChST Wed Apr 21 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM CHST
SATURDAY...

* WHAT...Hazardous surf and dangerous rip currents.

* WHERE...Surf of 8 to 10 feet along west facing reefs, and 7 to
  9 feet along north facing reefs of the Marianas.

* WHEN...Through at least Thursday night.

* IMPACTS...Large breaking waves can knock you down and cause serious
  injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...Surf will likely fall below hazardous levels 
  Friday, but depending on how Typhoon Surigae moves, high surf 
  could resume Sunday night or Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing west and north. It will be
life-threatening to swim or snorkel in these conditions.

&&

$$

Middlebrooke
212 
WHMY40 PGUM 211924
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
524 AM ChST Thu Apr 22 2021

GUZ001>004-220900-
/O.CON.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
524 AM ChST Thu Apr 22 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM SATURDAY...

* WHAT...Hazardous surf of 6 to 9 feet and dangerous rip currents.

* WHERE...West facing reefs of the Marianas.

* WHEN...Through Friday night.

* IMPACTS...Dangerous swimming and surfing conditions and localized
  beach erosion. Large breaking waves can knock you down and cause
  serious injuries. Strong rip currents can drag you out to sea. 

* ADDITIONAL DETAILS...Surf along north facing reefs is no longer
  hazardous. Surf along west facing reefs could briefly fall below
  hazardous levels Friday before increasing again Sunday or Monday as
  distant Typhoon Surigae moves northeast over the Philippine Sea
  from near the Philippines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing west. It will be life-
threatening to swim or snorkel in these conditions.

&&

$$

Aydlett
468 
WHMY40 PGUM 220620
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
420 PM ChST Thu Apr 22 2021

GUZ001>004-222030-
/O.CON.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
420 PM ChST Thu Apr 22 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM SATURDAY...

* WHAT...Hazardous surf of 7 to 9 feet and dangerous rip currents.

* WHERE...West facing reefs of the Marianas.

* WHEN...Through early Saturday morning.

* IMPACTS...Dangerous swimming and surfing conditions and localized
  beach erosion. Large breaking waves can knock you down and cause
  serious injuries. Strong rip currents can drag you out to sea. 

* ADDITIONAL DETAILS...Surf along west facing reefs could briefly 
  fall below hazardous levels Saturday night before increasing 
  again Sunday or Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing west. Rip currents will be
life-threatening.

&&

$$

Middlebrooke
633 
WHMY40 PGUM 221833
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
433 AM ChST Fri Apr 23 2021

GUZ001>004-221945-
/O.CAN.PGUM.SU.Y.0007.000000T0000Z-210423T2100Z/
Guam-Rota-Tinian-Saipan-
433 AM ChST Fri Apr 23 2021

...HIGH SURF ADVISORY IS CANCELLED...

Buoys and recent surf observations show that the west swell has 
subsided such that surf has fallen below hazardous levels of 9 feet. 
This has also allowed the high risk of rip currents to fall to 
moderate. 

Later this weekend, building north and northwest swell could cause 
surf to reach hazardous levels of 9 feet along north and west facing
reefs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to exercise caution along reef lines as strong rip currents
are still possible.

$$

Aydlett

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Apr 16, 4:51 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 16, 4:51 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
751 AM ChST Sat Apr 17 2021

.Marianas Synopsis...
East winds prevail over the Marianas this morning. Satellite imagery
shows a few clouds and showers over the area.

.Discussion...
A few small changes made to the current forecast. A ridge of high
pressure could be found over the Marianas this morning. This ridge
and shallow levels of moisture will keep showers to a minimum
through Monday night. Light winds and a slight increase in moisture
combined with daytime heating will equal a chance of afternoon
showers over the islands Tuesday through Thursday. Despite the slight
increase in moisture the Precipitable Water index will remain
relatively low so that afternoon thunderstorms are less likely.

&&

.Marine/Surf...
Ritidian and Tanapag buoys showed seas around 6 feet. Models depict
seas between 5 to 7 feet the next few days. Both buoys had a
northeast and a southwest swell. The northeast swell will persist
through the forecast. The southwest swell is from distant Typhoon
Surigae and will gradually shift to the west as the typhoon moves
northward. Both swells will produce a moderate rip current risk on
all reefs. The swell from Surigae may become a little larger as the
system increases in strength. The typhoon is quite distant but the
swell that reaches the Marianas may briefly become high enough to
produce hazardous surf on west facing reefs by the middle to the
week.

&&

.Fire weather...
The KDBI has increased to 709 today. A wetting rain is not expected
the next few days. Winds are expected to remain below Fire Advisory
criteria although dry conditions will be favorable for spot fires.
Afternoon showers may become scattered Tuesday through Thursday
which may produce a wetting rain.

&&

.Tropical systems...
Typhoon Surigae is moving away from Palau this morning. Satellite
imagery show that the typhoon has intensified slightly through the
morning and models show that it will continue to strengthen though
Sunday. The current forecast track indicates the typhoon is predicted
to remain on a northwest track then turn northward Tuesday.
Scatterometer data from late Friday night showed the 35 knot wind
radius near Palau and that was why the Typhoon Warning for Kayangel
and Tropical Storm Warning for Koror were left up early this morning.
As the typhoon has moved further away then so has the wind radii and
so the warnings have been canceled.

&&

.Eastern Micronesia...
The main features that will be affecting Eastern Micronesia this week
will be two troughs and the area of trade-wind convection between.
Majuro will be stuck in the trade-wind convergence between the two
troughs all weekend and into next week. The most rain will be today,
then likely a gradual tapering. Weather will remain unsettled all
week though, with isolated showers and thunderstorms continuing.
Kosrae is expected to have scattered showers and isolated
thunderstorms through tonight, then isolated showers and
thunderstorms the rest of the weekend, except for Tuesday, when it
should clear up and be just partly cloudy with isolated showers.
Pohnpei will have the heaviest weather of all, being scattered
showers through Tuesday. For Wednesday, it will ease a little,
becoming mostly cloudy with isolated showers and thunderstorms.

Except for lightning near thunderstorms, no weather related hazards
are anticipated in Eastern Micronesia.

&&

.Western Micronesia...
The major feature affecting Western Micronesia is, of course, the 800
pound gorilla in the West Pac, Typhoon Surigae. Surigae is already
well west of Chuuk, so will have no effect there. Chuuk will have
more of the same benign weather as today through Monday. On Tuesday
and Wednesday, a few thunderstorms could start to impinge on the
Chuuk area. These are most likely related to the trough in Eastern
Micronesia. Although it's much closer, Surigae is moving away from
Yap. So, scattered showers there today should become isolated by
tonight. A slight chance of thunderstorms will end by tonight...
assuming it hasn't already ended. That leaves Koror... which is
expected to have scattered showers through tonight. Surigae is also
moving away from Koror, but it's still substantially closer than
anywhere else. Therefore, Koror weather could stay unsettled through
Tuesday if any more of the outer rain bands of Surigae should hit.

For hazards, Chuuk should only need to worry about lightning near
thunderstorms on Tuesday and Wednesday. Yap has a high surf warning
right now, which is expected to diminish to an advisory tonight, and
seas are hazardous for small craft. Koror is in the hot seat with a
tropical storm warning, possible mudslides today, possible coastal
inundation, and a high surf warning. Surigae is moving away though,
and much of this will probably down by Sunday.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&

Marianas: Ziobro
Micronesia: Stanko

Nearby

High Surf Advisories in Guam, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.